Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 222, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 3, 1998, 7:18 AM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 1998, 7:18 AM CDT (12:18 UTC)
- Expired
- Aug 3, 1998, 1:20 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO
The radar
The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 031220 FFWSGF KSC021-037-MOC097-031820- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 718 AM CDT MON AUG 3 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS JASPER COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 120 PM CDT * AT 710 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM 15 MILES SOUTHWEST OF PITTSBURG KANSAS. THIS STORM WAS MOVING EAST AT 25 MPH. * VERY HEAVY RAINFALL WAS FALLING FROM ONE STORM AFTER ANOTHER ALONG THE CHEROKEE AND CRAWFORD COUNTY LINE IN KANSAS AND INTO JASPER COUNTY IN MISSOURI. THESE STORMS HAVE PRODUCED IN EXCESS OF 2 INCHES OF RAIN FALL AN HOUR IN KANSAS AND WERE MOVING INTO MISSOURI AT 7 AM. LOW LYING AREAS ALONG WITH STREAMS...CREEKS AND THEIR TRIBUTARIES IN THIS AREA WILL BE ESPECIALLY DANGEROUS INCLUDING... JASPER COUNTY HIGHWAY 43 NEAR GALESBURG. LITTLE NORTH RIVER NEAR MEDOC IN JASPER COUNTY. LIGHTNING CREEK IN CHEROKEE COUNTY. BRUSH CREEK IN CRAWFORD COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. SS/DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:20 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 3, 2:20 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 AM CDT MON AUG 3 1998 1ST PD FCST CONCERNS...WHAT TO DO WITH POPS. BIG UPPER LEVEL LOW OVR NRN PLAINS WITH GOOD MOISTURE CONNECTION THRU MO AND INTO THE SWRN UNITED STATES. 5H TROF AND 8H 25KT WINDS IS PRODUCING PCPN OVR SW CWA AS RADAR SHOWS AREA OF SHRA/TSRA WITH LIGHT PCPN INTO CENTRAL MO. STLT SHOWS SOME COOLING OVR NE OK/SW MO/SE KS ATTM. TSRA OVR NE ARE CONTINUING TO MOVE SE AND SHOULD AFFECT NRN/ERN ZONES AFTER SUNRISE. WARM FRONT DRAPED OVR EXTREME SW CORNER OF MO AND INTO NRN AR IS PROGGED TO MOVE EAST AND OUT OF STATE BY TONIGHT. GARP NGM 6HR PCPN PICKED UPON THE CURRENT PCPN OVR SW CWA WHERE ETA DID NOT. MODELS SHOWS PCPN AREAL COVERAGE INCREASING BY 18Z WITH BEST/HEAVIER PCPN OVR ERN ZONES. WONT TRY TO GET REAL FANCY WITH POPS...WL TAPER POPS FROM W TO E FOR 1ST PD. ALSO A POP WL BE NEEDED FOR ENTIRE FCST PD AS UPPER TROF WL KEEP WX UNSETTLED THRU FCST PD. WL TAKE A COMBO OF FAN/FWC FOR HIGHS AS IT SEEMED TO WORKED WELL YESTERDAY. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) WONT MAKE MAJOR CHANGES TO EVENING ZONES. SE KS/JLN...MOSTLY CLOUDY WITH A 40 PERCENT OF SHOWERS AND THUNDERSTORMS. HIGH IN THE UPPER 80S. WIND SOUTH AT 10 MPH. SGF/AIZ.....MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE MID 80S. SOUTH WIND 10 MPH. UNO/VIH.....SHOWERS AND THUNDERSTORMS LIKELY. HIGH 80 TO 85. WIND SOUTH 10 MPH. SGF EE 086/070 083/069 080 07555 JLN EE 088/072 086/070 082 07445 SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 65 min |
Nearby
Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.